Verapamil or diltiazem overdose can cause severe morbidity and death, and there exist limited human data describing management and outcome of a large number of such patients. This article describes the management and outcome of patients with nondihydropyridine calcium-channel blocker overdose, with an emphasis on vasopressor dosing, at a single center.
This study is a retrospective chart review of patients older than 14 years and admitted to the inpatient toxicology service of a single tertiary care medical center for treatment of verapamil or diltiazem overdose from 1987 through 2012, and who had the presence of either drug confirmed by urine drug screening. Patients were identified by review of patient encounter logs. Data abstracted from medical records included demographics, laboratory results, drugs used to support blood pressure, complications, and outcomes. A second group included patients with a reported calcium channel blocker ingestion but for whom results of the urine drug testing were no longer available. In an effort to assess selection bias, this group was included to determine whether patients who were excluded from the primary group only because of unavailability of urine drug screen results had different outcomes.
During the study period, 48 patients met inclusion criteria. The median age was 45 years, with a range of 15 to 76 years, and 52% were male patients. Verapamil accounted for 24 of 48 (50%) ingestions. Vasopressors were administered to 33 of 48 (69%) patients. Maximal vasopressor infusion doses were epinephrine 150 μg/minute, dopamine 100 μg/kg per minute, dobutamine 245 μg/kg per minute, isoproterenol 60 μg/minute, phenylephrine 250 μg/minute, and norepinephrine 100 μg/minute. The use of multiple vasopressors was common. Hyperinsulinemic euglycemia was used in 3 patients who also received multiple vasopressors. Eight probable or possible ischemic complications were noted in 5 of 48 (10%) patients. Gastrointestinal bleeding occurred in 3 of 48 (6%) patients; a brain magnetic resonance imaging in 1 patient suggested mild ischemia, without clinical evidence of infarction; 1 patient had ischemic bowel; and 3 patients developed renal failure from acute tubular necrosis, which resolved in each case. Six of the 8 ischemic complications were evident before use of vasopressor therapy. Three patients sustained inhospital cardiac arrest before admission and were successfully resuscitated. Each of these arrests occurred before instituting vasopressor infusions. One patient experienced a late cardiac arrest from primary respiratory arrest from administration of sedatives, and multiple organ system failure followed resuscitation, with death occurring during manipulation of a pulmonary artery catheter. The remaining 47 patients recovered. There were 12 patients in the group of additional poisoned patients for whom results of urine drug screening were unavailable. Four patients were treated with vasopressors, 2 experienced acute tubular necrosis that was present before vasopressor use, and all recovered.
In our series of patients admitted with verapamil or diltiazem overdose, hypotension was common and managed with the use of multiple vasopressors and without hyperinsulinemic euglycemia in all but 3 cases. Despite high doses of vasopressors, ischemic complications were the exception and were usually present before use of vasopressors. Death occurred in a single patient whose death was not attributed directly to calcium-channel blocker toxicity. Vasopressor use after verapamil or diltiazem overdose was associated with good clinical outcomes without permanent sequelae.